Jump to content

Photo
- - - - -

Advice On Next Steps

bacne vitamin a

4 replies to this topic

#1 bonoitalia28

bonoitalia28

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 24-November 12

Posted 24 November 2012 - 12:40 PM

Hello everyone,

So happy to have found this site to share experiences and receive/give support!

My situation: 39 year old male, moderately to very hairy body, have battled bacne, shoulder acne and chest acne for 20+ years. Comes and goes in severity. Was on Accutane in the early 2000s (low-dose 20mg for a few months) - cleared me beautifully for YEARS! Face breaks out in pustules once in a while but nothing too bad and usually clears up quickly.

In 2011, my body acne started to flare up a bit. Not cystic but annoying enough that I needed a medicinal product not available over-the- counter. Went to a new derm (my previous derm is in NY and I had since moved a few years ago). New derm prescribed Solodyn. Took it for a few months and cleared me very well. Stopped it cold turkey and a few months later (beginning early 2012), broke out even worse. This time cysts and huge pimples on my lower back and shoulders that would hurt like heck, slowly heal or remain for a LONG time leaving dark marks. Went to a new derm b/c I really thought Accutane was the answer as the other derm told me he doesn't prescribe it.

New derm also told me she wouldn't give me Accutane and put me back on Solodyn (saying that it's not unusual to have the breakout I experienced after stopping it). She added Retin-A and a body cleanser (BP). Had moderate success tho I hated the Retin-A as it really tore my skin up. She then switched me to Differin and a different body cleanser (Sulfur) while still on Solodyn (135mg). 6 months later, I am basically clear. Some breakouts here and there but of the small variety that don't concern me. If this is all I have to deal with, I'm more than OK with it.

Had my latest appt with the derm this week and she wants me to stop Solodyn, saying I no longer need it. Plus, I'm getting some minor photochemical reactions (my nails have turned unusually dark). So she wants me to stop but continue with the Differin and cleanser which should keep the body acne under control. While I agree with her that I can't take the Solodyn indefinitely, I'm naturally concered about stopping - don't want the same type of acne I had early this year to return.

Any thoughts? I still have about 10 Solodyn pills so I plan to stretch them out a while (skip a few days here and there). I am also taking a multi-vitamin and extra Vitamin C to heal the dark marks (which are so annoying - any thoughts on reducing the marks as well would be great!). Is there a great product or vitamin/mineral that can help? I hear alot about B5 but it seems very hit or miss. I don't want to aggravate my skin since it seems to be doing ok but I am very fearful of ending the Solodyn with only topicals to replace it.

Appreciate any advice and guidance.

Best,
Bono

#2 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 132
About Me
  • Gender:Female
  • Location:Wisconsin. Where else? ;)
  • Interests:Reading, writing, playing video games and bird watching.
  • Joined: 23-November 12

Posted 24 November 2012 - 03:09 PM

It's definitely better to discontinue an oral antibiotic with the possibility of a minor flare-up than to continue it and have very resistant P. acnes bacteria in the future. Discontinue the Vitamin C -- the body will get rid of vitamins it doesn't need and very little Vitamin C will reach the skin anyway. For Vitamin C, it's better to apply it topically. Same thing goes with Vitamin B5, but megadosing on it is a bit more dangerous. What can happen with Vitamin B5 is if you megadose over a peroid of months or years is you can get liver damage or at least a type of "pre-liver damage" symptoms. Vitamin B5 isn't proven for treating acne anyway, so don't megadose! If you don't eat very well then a multivitamin will be fine.

I can see why you don't want to be stuck with topicals forever; however, retinoids are the best to be using for long periods of time. Out of all topicals, prescription retinoids have been the best studied, with data going back all the way to the 1980s. If you stick with prescription retinoids, you'll look a lot better in your 60s than someone else at your age who hasn't used it! Acne marks do fade on their own in time, but if they've been around for years you may want to try IPL treatments which can give you permanent results.

Best wishes to you!

#3 bonoitalia28

bonoitalia28

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 24-November 12

Posted 24 November 2012 - 06:53 PM

Thanks Michelle - appreciate the advice and encouragement. I'll stick with the cleanser and Differin - hopefully any breakouts will be of the type I currently get on occasion (small and gone in a day or two). Was just wondering if there are any other things I could try that are proven, Guess the tried and true is the way to go!

#4 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 132
About Me
  • Gender:Female
  • Location:Wisconsin. Where else? ;)
  • Interests:Reading, writing, playing video games and bird watching.
  • Joined: 23-November 12

Posted 24 November 2012 - 07:34 PM

Thanks Michelle - appreciate the advice and encouragement. I'll stick with the cleanser and Differin - hopefully any breakouts will be of the type I currently get on occasion (small and gone in a day or two). Was just wondering if there are any other things I could try that are proven, Guess the tried and true is the way to go!


There are several kinds of topical prescriptions for acne, mainly BP/antibiotic and retinoid combinations. You could also ask your dermatologist about Azelaic acid, which comes in 15-20% creams and gels. There are some newer combinations Azelaic acid prescriptions now, like with glycolic acid and niacinamide.

#5 andres123

andres123

    Junior Member

  • Members
  • Posts & Likes
    Posts: 87
    Blog Entries: 1
    Likes: 6
About Me
  • Joined: 05-January 13

Posted 05 January 2013 - 07:58 PM

add something relatively mild for your mourning routine, i use finacea gel (Azelaic acid).
as usual test it on patches before going all over. in my case, i cant use it on my neck....go figure.

Michelle, what medications contain azelaic acid and also glycolic acid and niacinamide as you mentioned?...that sounds like something i should try!



Reply to this topic



  


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users